Pennsylvania, 2023

Flood and Hail in Pennsylvania, July 24 to 25, 2023

July 24 to 25, 2023 · NWS CTP · 7 events in 4 counties and zones

Scattered showers and thunderstorms developed over central Pennsylvania during the early afternoon hours, with a couple of cells producing wind damage. Storms eventually coalesced into a broken line of discrete cells that crossed the Susquehanna Valley during the evening hours, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed over central Pennsylvania during the early afternoon hours, with a couple of cells producing wind damage. Storms eventually coalesced into a broken line of discrete cells that crossed the Susquehanna Valley during the evening hours, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 10:47 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 24, 10:47 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
1147 AM EDT Mon Jul 24 2023

.SYNOPSIS...
Scattered thunderstorms associated with locally strong wind
gusts and heavy rain are possible today especially across the
eastern half of the Commonwealth. Additional thunderstorms are
forecast in spots during the afternoon and evening on Tuesday. A
spike in heat and humidity is forecast later this week with
some of the hottest temperatures of the summer so far expected
Wednesday through Friday.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Showers continue along I-83/I-81 corridor late this morning.
MRMS/IRIS data indicate a few spot amounts of 1-2" in the past
~3 hours. Latest CAMS still favor additional isolated to sct
convection developing through the afternoon focusing over the
eastern half to 1/3 of the CWA or generally either side of the
Susquehanna River. While vertical shear should remain modest
(<30kts), favorable BL lapse rates will support risk of strong
to marginally severe wind gusts. Localized flooding also remains
a concern especially in areas of low FFG. Rainfall rates will
be high enough to drop a quick 1-2" and if it falls in the
right spot could be problematic from a runoff perspective. SPC
and WPC have maintained a MRGL risk of severe storms (level 1/5)
and excessive rainfall (level 1/4) for the rest of today.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Large scale subsidence behind the departing shortwave will lead
to clearing skies tonight with patchy valley fog likely based
on ensemble probability charts and the latest NAMNest.

Another shortwave is progged to dive Southeast and into the
base of an upper trough over PA on Tuesday, once again resulting
in scattered, mainly afternoon showers and thunderstorms.

500mb heights and 850mb temps are progged to be a bit higher
Tuesday, supporting highs in the 80s over most of the forecast
area and near 90F in the Susq Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
All medium range guidance supports fair and increasingly hot
conditions Wednesday with moderate humidity, as ridging at the
surface and aloft build over PA.

Model guidance continues to suggest an increasing potential for
a heat wave late in the week, as the surface high passes off
the east coast to the vicinity of Bermuda, advecting hot and
increasingly humid air into the region. ECENS mean 850mb temps
surge to around 20C by Thursday and Friday, translating to
likely highs ranging from the upper 80s over the Allegheny
Plateau, to the mid 90s in the Susq Valley.

The chance of showers/tsra will be on the rise Friday PM across
the north into Sat across most of central PA as a cold front
approaches from the Grt Lks. However, there remains plenty of
model spread/forecast uncertainty with regards to how far south
the front gets next weekend. A more progressive front could
result in fair and more seasonable conditions, while a slower
fropa could cause heat/humidity and associated convection to
linger into the weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Patchy MVFR valley fog will be likely across the Central and
Western Mtns through 1230Z this morning.

Showers/storms look much more likely this afternoon/early
evening. There will be some isolated to scattered showers and
perhaps a brief TSRA this morning at Central and Eastern PA
airfields prior to CB development in the afternoon.

Still some uncertainty in exactly how far west thunderstorms
will develop, but the greatest chances nonetheless remain
farther east. Winds will veer to a southwesterly direction this
morning/afternoon across the Western half of PA and increase to
5-10 knots with some higher gusts near showers/storms. Southerly
winds should prevail across the Susq Valley and points east.

Outlook...

Tue-Thu...Isold, mainly afternoon and evening showers and
storms.

Fri-Sat...Greater chance of more scattered to numerous
showers/storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Fitzgerald/Travis
AVIATION...Guseman/Martin
Hazardous weather outlook, Jul 24, 10:49 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1149 AM EDT Mon Jul 24 2023

PAZ006-012-018-019-025>028-034-035-037-041-042-045-046-049>053-058-
251600-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1149 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms associated with strong wind gusts and heavy
rain are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A spike in heat and humidity will result in an increased risk of
heat related illness with prolonged exposure Thursday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-251600-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
1149 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms associated with strong wind gusts are
possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-251600-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1149 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms associated with strong wind gusts and heavy
rain are possible today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A spike in heat and humidity will result in an increased risk of
heat related illness Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jul 24, 7:15 AM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
815 AM EDT Mon Jul 24 2023

PAZ057>059-241300-
Lebanon PA-Dauphin PA-Schuylkill PA-
815 AM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLKILL...EAST
CENTRAL DAUPHIN AND NORTHWESTERN LEBANON COUNTIES THROUGH 900 AM
EDT...

At 815 AM EDT, Doppler radar was tracking a strong thunderstorm near
Annville, moving northeast at 15 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Pine Grove, Tremont, Fredericksburg, Tower City, Donaldson, Harper
Tavern, Lickdale, Fort Indiantown Gap, Jonestown, Ravine, Muir, Orwin
and Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4033 7659 4050 7670 4069 7642 4052 7629
      4052 7634 4050 7641 4049 7644 4041 7629
TIME...MOT...LOC 1215Z 244DEG 11KT 4045 7657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Steinbugl
Special weather statement, Jul 24, 8:13 AM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
913 AM EDT Mon Jul 24 2023

PAZ041-042-241345-
Sullivan PA-Northern Lycoming PA-
913 AM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LYCOMING AND
NORTHWESTERN SULLIVAN COUNTIES THROUGH 945 AM EDT...

At 913 AM EDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving northeast at 25 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Lincoln Falls, Shunk, Ralston and Forksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 7646 4155 7645 4140 7686 4155 7699
      4155 7696 4157 7694 4159 7688 4160 7688
TIME...MOT...LOC 1313Z 236DEG 20KT 4152 7685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Steinbugl
Special weather statement, Jul 24, 11:32 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
1232 PM EDT Mon Jul 24 2023

PAZ041-046-241715-
Southern Lycoming PA-Northern Lycoming PA-
1232 PM EDT Mon Jul 24 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LYCOMING COUNTY THROUGH
115 PM EDT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, moving northeast at 35 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Williamsport, Montoursville, Duboistown, Barbours, Loyalsockville,
South Williamsport, Garden View, Picture Rocks, Williamsport Airport
and Little League World Series Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4141 7675 4131 7660 4130 7655 4115 7714
      4121 7720 4148 7678
TIME...MOT...LOC 1632Z 239DEG 30KT 4124 7701

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Steinbugl

The radar

The State College radar (KCCX), 94 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
July 24, 12:40 PM EST
Where
Lycoming County, 0.56 mi E of Sylvan Dell
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
41.229, -76.959

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires around Williamsport.

Flood, Lycoming

When
July 24, 12:50 PM EST to 2:15 PM EST
Where
Lycoming County, 0.69 mi S of East Faxon to 0.79 mi SSW of East Faxon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.240, -76.980

Heavy rain from a thunderstorm produced sporadic ponding of water on streets around South Williamsport and neighboring communities.

Hail, Northumberland

When
July 24, 2:30 PM EST
Where
Northumberland County, 1.42 mi SSW of Mc Ewensville
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -76.838

A severe thunderstorm produced quarter sized hail southwest of McEwensville.

Thunderstorm Wind, Columbia

When
July 24, 8:20 PM EST
Where
Columbia County, 1.45 mi WSW of Orangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.075, -76.447

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the intersection of Mount Pleasant Road and Lick Run Road west of Orangeville.

Thunderstorm Wind, Dauphin

When
July 25, 12:30 AM EST
Where
Dauphin County, 1.09 mi SE of Camp Curtin
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.290, -76.883

A severe thunderstorm producing winds estimated near 60 mph uprooted some trees along with causing damage to a large tent at the Pennsylvania Farm Show Complex and Expo Center. The tent also blew onto some classic cars that were part of an auction at the Farm Show Complex, damaging approximately 20 cars.

Thunderstorm Wind, Dauphin

When
July 25, 12:42 AM EST
Where
Dauphin County, Harrisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.270, -76.870

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree measuring two feet in diameter. The tree blocked portions of State Street near the intersection of North 15th Street in Harrisburg.

Thunderstorm Wind, Dauphin

When
July 25, 12:45 AM EST
Where
Dauphin County, 0.52 mi E of Penbrook
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.280, -76.840

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto South 32nd Street in the southwestern portion of Progress.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113343, 1115532, 1113370, 1113349, 1113355, 1113360, 1113363.